Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Birmingham, AL

January 1, 2011Greene County, Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 1, 2011, 3:37 AM CST for Greene County, Pickens County, Sumter County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2011, 3:37 AM CST (09:37 UTC)
Expired
Jan 1, 2011, 4:15 AM CST
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 10:46 PM CSTTornado WatchSPC5 hr
Jan 1, 3:10 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS54 KBMX 010937
SVRBMX
ALC063-107-119-011015-
/O.NEW.KBMX.SV.W.0003.110101T0937Z-110101T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 AM CST SAT JAN 1 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 415 AM CST

* AT 333 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTHEAST OF PICKENSVILLE TO 16 MILES WEST OF BOYD...
  AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARROLLTON...REFORM...ALICEVILLE...GORDO...EUTAW...ETHELSVILLE...
  GARDEN AND MCMULLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3337 8830 3345 8827 3353 8797 3353 8784
      3279 8787 3263 8839
TIME...MOT...LOC 0937Z 245DEG 32KT 3332 8817 3266 8854

$$

61
1 follow-up statement
068 
WWUS54 KBMX 010956
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 AM CST SAT JAN 1 2011

ALC063-107-119-011015-
/O.CON.KBMX.SV.W.0003.000000T0000Z-110101T1015Z/
SUMTER AL-GREENE AL-PICKENS AL-
356 AM CST SAT JAN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PICKENS...
NORTHERN GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 415 AM CST...

AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF REFORM TO EMELLE...MOVING NORTHEAST
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALICEVILLE...CARROLLTON...REFORM...GORDO...EUTAW...WEST UNION...
  ASHCRAFT CORNER...NEW WEST GREENE...GAINESVILLE AND WEST GREENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3321 8826 3349 8812 3353 8797 3353 8784
      3279 8787 3263 8839
TIME...MOT...LOC 0956Z 245DEG 32KT 3346 8802 3275 8833

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 12:29 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 1, 12:29 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 AM CST SAT JAN 1 2011

.UPDATE...FOR WIND ADVISORY.

&&

.DISCUSSION...

OVERALL NOT MUCH OF A CHANGE TO THE FORECAST IN REGARDS TO THE
TEMPERATURE TRENDS AND FLOODING THREAT. WILL ONLY BE MAKING SOME
TWEAKS HERE. CLOUD COVER AND INSULATION WILL KEEP TEMPERATURES FROM
GOING REALLY ANYWHERE TONIGHT AHEAD OF THE FRONT THAT WILL WORK
THROUGH SATURDAY.

RIGHT NOW ISOLATED THUNDERSTORMS OUT THERE THIS EVENING WITH THE
STRONGEST STORMS BACK TO OUR WEST. THE BIGGEST THREAT FOR THE
EVENING AND OVERNIGHT WILL BE THE FLOODING THREAT. HOWEVER...THERE
DOES APPEAR TO BE THREAT FOR SEVERE THUNDERSTORMS AND EVEN ISOLATED
TORNADOES ACROSS THE WESTERN PORTIONS OF THE AREA. WE ARE CURRENTLY
WATCHING A COMPLEX MOVE INTO SOUTHWESTERN PORTIONS OF CENTRAL
ALABAMA THAT HAS BEEN TORNADIC AT TIMES THIS EVENING. THIS CELL HAS
WEAKENED AND WILL CONTINUE TO DO SO AS IT MOVES EAST. DEWPOINTS
REMAIN IN THE 50S ACROSS THE WESTERN TWO-THIRDS OF THE AREA...WITH A
FEW LOW END 60S IN THE FAR SOUTH. WE WILL CONTINUE TO SEE DEWPOINTS
RISE ACROSS THE WEST THROUGH THE EVENING AND AS WE APPROACH THE NEW
YEAR THE THREAT WILL INCREASE...ESPECIALLY ACROSS WESTERN AREAS.

WHILE THE ENVIRONMENT REMAINS IN A HIGH SHEAR...LOW CAPE SITUATION
THIS WILL BEGIN TO CHANGE AS A SECONDARY SHORTWAVE BEGINS TO SWEEP
THROUGH THE AREA. THIS IS ALREADY TRIGGERING THE STORMS ACROSS
LOUISIANA AND MISSISSIPPI THIS EVENING. AS THIS SHORTWAVE ROLLS
THROUGH THE POTENTIAL INCREASES ACROSS WESTERN ALABAMA.

UPDATES WILL BE OUT SOON.

&&

.AVIATION...06Z TAF DISCUSSION.

SCATTERED SH CONTINUE TO PLAGUE THE NORTHERN SITES THIS EVENING.
THIS TREND WILL PERSIST FOR AT LEAST THE NEXT 12-14 HOURS AS THE
FRONT IS STILL A WAYS TO THE WEST...BUT BEFORE THE FRONT GETS
HERE...WIDESPREAD TS WILL BE THE STORY.

CIGS AND VIS WILL CONTINUE TO DETERIORATE TONIGHT.  A FEW SITES ARE
SEEING VFR...BUT EVERYONE WILL FALL TO IFR DURING THE OVERNIGHT AND
INTO THE MORNING AS RAIN INTENSIFIES.

WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST...BUT IT LOOKS LIKE
FROPA COULD BE AS EARLY AS 16Z AT TCL AND MOVE THROUGH MGM/TOI BY
00-01Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.HYDROLOGY...RIVER OUTLOOK.

MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO
FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT
PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL
CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR
BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST
POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3
INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...FAYETTE...
GREENE...HALE...JEFFERSON...LAMAR...MARENGO...MARION...PERRY...
PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON.

WIND ADVISORY UNTIL 9 AM FOR ALL OF CENTRAL ALABAMA.

&&

16/27/88
Hazardous weather outlook, Jan 1, 12:45 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 AM CST SAT JAN 1 2011

ALZ011>015-017>050-020015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1245 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OVERNIGHT.

MODERATE TO HEAVY RAIN IS EXPECTED TO BEGIN IN WESTERN ALABAMA
OVERNIGHT AS STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME
LOCATION AND COULD RESULT IN LOCALIZED FLOODING.

ALONG WITH THE HEAVY RAIN...THERE IS A SMALL THREAT FOR SCATTERED
SEVERE THUNDERSTORMS. THE THREAT WOULD INCLUDE DAMAGING
WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND WEST OF A
LINE FROM ONEONTA TO CENTREVILLE TO LINDEN. THE HIGHEST POTENTIAL
FOR THIS ACTIVITY THROUGH 6 AM WILL REMAIN WEST OF A CORDOVA...TO
TUSCALOOSA...TO DEMOPOLIS LINE.

STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.
SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE
POSSIBLE THROUGH THE MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A THREAT OF PROLONGED HEAVY RAINFALL ESPECIALLY IN WESTERN
ALABAMA THROUGH SATURDAY...NEW YEARS DAY. THE EXPECTED RAINFALL BY
THE MORNING MAY BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.

THE THREAT WILL CONTINUE FOR ISOLATED STRONG TO SEVERE
STORMS...MAINLY ALONG AND WEST OF INTERSTATE 65 UNTIL NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.
SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE
POSSIBLE THROUGH THE MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
OVERNIGHT AND SATURDAY MORNING.

In the hours before

Local storm report, Jan 1, 2:38 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     1 S VERNON              33.74N 88.11W
01/01/2011                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HIGHWAY 17.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:43 PM CSTSpecial Weather StatementBMXPickens47 min
Dec 31, 11:15 PM CSTAreal Flood AdvisoryBMXMarion, Walker, Winston3 hr
Jan 1, 12:28 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more9 hr
Jan 1, 12:57 AM CSTSevere Thunderstorm WarningBMXMarion, Winston33 min
Jan 1, 1:17 AM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston4 hr
Jan 1, 1:53 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion37 min
Jan 1, 2:26 AM CSTTornado WarningBMXFayette, Lamar, Marion, Walker34 min
Jan 1, 2:27 AM CSTTornado WarningBMXPickens48 min
Jan 1, 3:10 AM CSTTornado WarningBMXPickens, Tuscaloosa35 min
Jan 1, 3:36 AM CSTFlash Flood WatchBMXEtowah, St. Clair8 hr
Jan 1, 3:37 AM CSTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Jan 1, 4:13 AM CSTSevere Thunderstorm WarningBMXFayette, Greene, Pickens, Sumter, Tuscaloosa47 min
Jan 1, 4:36 AM CSTSevere Thunderstorm WarningBMXBibb, Blount, Greene, Hale, Jefferson, Marengo and 3 more39 min
Jan 1, 5:27 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa48 min
Jan 1, 5:46 AM CSTAreal Flood AdvisoryBMXTuscaloosa3 hr
Jan 1, 9:29 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter24 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.